Alert archive / Hawaii / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Honolulu, HI

January 26, 2025Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 26, 2025, 6:45 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2025, 6:45 PM HST (04:45 UTC)
Expired
Jan 26, 2025, 9:35 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2025-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2025-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WGHW50 PHFO 270445
FFWHFO
HIC003-270800-
/O.NEW.PHFO.FF.W.0002.250127T0445Z-250127T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
645 PM HST Sun Jan 26 2025

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1000 PM HST.

* At 645 PM HST, radar indicated heavy rain over eastern Oahu, with 
  the heaviest rain falling from Kaaawa to Manoa. Rain was falling 
  at a rate of 2 to 3 inches per hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Honolulu, Waipio, Waiahole, Waikane, Kahaluu, Ahuimanu, Aiea, 
  Pearl City, Kaaawa, Halawa, Mililani, Moanalua, Punaluu, Salt 
  Lake, Kaneohe, Wahiawa, Kalihi, Wheeler Field, Hauula and Kaneohe 
  Marine Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1000 PM HST if flooding 
persists.

LAT...LON 2169 15805 2173 15798 2155 15783 2147 15783
      2143 15779 2147 15779 2147 15772 2141 15773
      2134 15769 2133 15764 2131 15764 2126 15769
      2125 15772 2126 15773 2127 15773 2125 15783
      2129 15787 2130 15790 2129 15791 2160 15813

FLASH FLOOD...RADAR INDICATED

$$

JELSEMA
3 follow-up statements
823 
WGHW70 PHFO 270543
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
743 PM HST Sun Jan 26 2025

HIC003-270800-
/O.CON.PHFO.FF.W.0002.000000T0000Z-250127T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
743 PM HST Sun Jan 26 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM HST THIS 
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 743 PM HST, radar indicated heavy rain over east Oahu, with the 
heaviest rain falling from Kaneohe to Hawaii Kai. Rain was falling 
at a rate of 2 to 3 inches per hour. In addition, area creeks and 
streams are running at elevated levels. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Honolulu, Waipio, Waiahole, Waikane, Kahaluu, Ahuimanu, Aiea, 
  Pearl City, Kaaawa, Halawa, Mililani, Moanalua, Punaluu, Salt 
  Lake, Kaneohe, Wahiawa, Kalihi, Wheeler Field, Hauula and Kaneohe 
  Marine Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2169 15805 2173 15798 2155 15783 2147 15783
      2143 15779 2147 15779 2147 15772 2141 15773
      2134 15769 2133 15764 2131 15764 2126 15769
      2125 15772 2126 15773 2127 15773 2125 15783
      2129 15787 2130 15790 2129 15791 2160 15813

FLASH FLOOD...RADAR INDICATED

$$

JELSEMA
850 
WGHW70 PHFO 270705
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
905 PM HST Sun Jan 26 2025

HIC003-270800-
/O.CON.PHFO.FF.W.0002.000000T0000Z-250127T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
905 PM HST Sun Jan 26 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM HST THIS 
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 905 PM HST, radar and automated rain gauges indicate that heavy 
rain is decreasing in coverage over Oahu. The band of thunderstorms 
bringing heavy rain to eastern Oahu is currently moving offshore. 
Rain was falling at a rate of 1 to 2 inches per hour. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Honolulu, Waipio, Waiahole, Waikane, Kahaluu, Ahuimanu, Aiea, 
  Pearl City, Kaaawa, Halawa, Mililani, Moanalua, Punaluu, Salt 
  Lake, Kaneohe, Wahiawa, Kalihi, Wheeler Field, Hauula and Kaneohe 
  Marine Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2169 15805 2173 15798 2155 15783 2147 15783
      2143 15779 2144 15778 2147 15779 2147 15772
      2141 15773 2134 15769 2133 15764 2131 15764
      2126 15769 2125 15772 2127 15773 2125 15783
      2129 15787 2130 15790 2129 15791 2160 15813

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RCB
967 
WGHW70 PHFO 270735
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
935 PM HST Sun Jan 26 2025

HIC003-270745-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-250127T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
935 PM HST Sun Jan 26 2025

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN 
HONOLULU COUNTY...

The heavy rain has diminished. Flooding is no longer expected to 
pose a threat.

A Flood Watch remains in effect until 600 AM HST Monday.

&&

LAT...LON 2169 15805 2173 15798 2155 15783 2147 15783
      2143 15779 2144 15778 2147 15779 2147 15772
      2141 15773 2134 15769 2133 15764 2131 15764
      2126 15769 2125 15772 2127 15773 2125 15783
      2129 15787 2130 15790 2129 15791 2160 15813

$$

JELSEMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 5:19 PM HST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 26, 5:19 PM HST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
519 PM HST Sun Jan 26 2025

.UPDATE...
Given recent rainfall trends, a Flood Watch has been issued for
Kauai County, Oahu, and Maui County through tonight.

&&

.SYNOPSIS...
A trough developing near Oahu this afternoon will merge with a
diffuse front tonight and move down the rest of the island chain
on Monday. Expect areas of heavy showers and thunderstorms along
the trough and front tonight and early Monday. Breezy and cool
northerly winds will develop behind the front, then ease Monday
night and Tuesday. A potent winter low will affect the state
Wednesday night through Thursday night, bringing a significant
threat of strong to potentially damaging southwest winds,
flooding, and strong thunderstorms. Impacts should diminish on
Friday as the low races away to the northeast.

&&

.PREV DISCUSSION...
The atmosphere is destabilizing as a surface trough develops near
Oahu this afternoon. The trough is forming in response to an
approaching front, and the sharp upper-level trough driving the
front is bringing the instability. Expect the focus for spotty
heavy showers and isolated thunderstorms to be focused around
Oahu and Kauai through the afternoon, while diminishing trades
over the eastern end of the state produce mainly windward rainfall
along with spotty heavy showers on leeward Big Island slopes.

The above mentioned upper-level trough will cause a diffuse front
to merge with the surface trough near Kauai and Oahu this
evening. The strongest forcing aloft along the upper trough axis
will remain just north of the area, but pockets of heavy showers
and isolated thunderstorms will likely persist around Kauai and
Oahu this evening and spread to Maui County later tonight.
Probabilistic QPF guidance is not showing a high potential for
rainfall in excess of 2 inches tonight, but there is some threat
for flash flooding from Kauai to Maui, especially if a
thunderstorm becomes anchored on windward terrain. Chances of
heavy rainfall and thunderstorms should diminish greatly by
morning as the sharp upper-level trough passes east of the
islands, with the highest rainfall chances lingering around Maui
County and the Big Island into Monday afternoon. Breezy and gusty
northerly winds will develop behind the front tonight, and the
cool northerly will persist from at least Molokai westward on
Monday, with variable winds favored on the Big Island.

Tuesday through early Wednesday will be a transition period. The
northerly winds will ease and eventually shift out of the east as
weak surface high pressure to the north briefly exerts some
dominance. Some moisture could remain hung up on windward slopes
of the Big Island and Maui, with minimal shower activity expected
elsewhere.

A potent winter low will affect the state Wednesday night through
Thursday night, bringing a significant threat of strong to
potentially damaging southwest winds, flooding, and strong
thunderstorms. Operational runs of the GFS and ECMWF have been
coming into better agreement, and the ensemble guidance from these
models suggest that an unusually strong storm low will develop
several hundred miles northwest of Kauai on Wednesday and pass
just north of the state Wednesday night through Thursday night. A
winter system of this strength at such a low latitude is quite
rare in the Central Pacific, and while it is still too early to
pin down details, probabilities for significant impacts are
rising. Southerly winds will ramp up Wednesday night, and as winds
veer out of southwest on Thursday, damaging downslope wind gusts
could occur near and northeast of terrain, especially across the
western half of the island chain, and winds on the high summits of
the Big Island and Maui will be very strong. Bands of heavy
rainfall could develop as early as Wednesday night and will bring
a threat of flash flooding, especially Thursday and Thursday
night. Ensemble guidance suggests that the highest rainfall totals
will be over the northern end of the island chain, but the flood
risk still cannot be ruled out statewide. Thunderstorms developing
within the gusty southwest flow could also produce isolated areas
of wind damage over any location, but confidence in this threat
remains lower. Also, expect winter weather on the high summits of
the Big Island.

Impacts should diminish on Friday as the low races away to the
northeast. Additional rainfall, possibly heavy, may persist, but
winds should ease significantly.

&&

.AVIATION...
Unstable conditions continue across the region with a cold front
northwest of Kauai and a trough near Oahu. These systems will
merge this evening resulting in widespread showers and periods
of MVFR cigs and vsbys over the western half of the state. As the
front moves down the island chain tonight expect areas of MVFR to
spread to the other islands. Breezy northerly winds will develop
behind the front, with weakening trade winds elsewhere.

AIRMET Sierra is in effect for mountain obscurations over windward
sections of Kauai and Oahu. This will likely be expanded to cover
the entire island of Kauai and Oahu this evening and the remaining
islands tonight.

AIRMET Zulu for light icing will likely be needed tonight as the
front approaches Kauai.

&&

.MARINE...
Light to moderate northeast to east winds will continue through
much of the day, as a weak surface ridge remains north of the
state. Pockets of fresh breezes are possible over the typically
windier waters and channels from Maui County to the Big Island
during this time. Fresh to strong northerly winds are expected
over the western end of the state this evening into Monday
morning, as a front moves down the island chain. A Small Craft
Advisory (SCA) is now in effect through 6 AM HST Monday for the
strong winds and rough seas for the waters around Oahu and Kauai.
The SCA may need to be extended through Monday if strong winds
linger in these areas. Models are coming into better agreement
about low pressure forming along the stalled frontal boundary
during the second half of the week, which could bring widespread
strong kona winds, heavy rain, and thunderstorms.

With a blocking high persisting over the northwest Pacific, the
primary swells will remain out of the north throughout the week.
This will feature a mix of rough, short-period wind waves from the
strong northerly winds expected locally early in the week, and
medium-period northerly swells. Guidance remains in good agreement
for an upward trend in surf along all exposed north facing shores
from Tuesday through late in the week due to the potential for a
gale- to storm-force low forming well to the north. Surf heights
could approach or reach the advisory level for north facing shores
Wednesday through Friday if this scenario materializes.

Surf along the east-facing shores not exposed to northerly swells
will remain small each day due to the lack of local trades and
upstream swells.

Surf along south-facing shores will remain around the seasonal
average through midweek, with a mix of short-period southeast swells
and occasional background south swells. Uncertainty increases late
in the week, with the potential for southerly winds to evolve, which
could translate to a brief period of rough, short-period surf.

&&

.FIRE WEATHER...
No significant fire weather concerns this week. Breezy and dry
northerly winds area expected around Kauai and Oahu on Monday,
but critical thresholds are not expected to be met. A significant
winter low will affect the state Wednesday night into early
Friday. Strong southerly winds are expected, but humidity will be
elevated with high chances for rainfall.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Niihau-Kauai Leeward-Kauai
Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-Maui
Leeward West-Haleakala Summit-Kauai North-Kauai East-Kauai South-
East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala.

Small Craft Advisory until 6 AM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters.

&&

UPDATE...Wroe
DISCUSSION...Wroe
AVIATION...Ahue
MARINE...TS
Fire Weather...Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 2:39 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 26, 3:22 PM HSTAreal Flood AdvisoryHFOHawaii2 hr
Jan 26, 3:31 PM HSTSmall Craft AdvisoryHFO44 hr
Jan 26, 4:38 PM HSTSpecial Marine WarningHFO52 min
Jan 26, 4:53 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 26, 5:06 PM HSTFlood WatchHFOHawaii, Honolulu, Kauai, Kalawao19 hr
Jan 26, 5:28 PM HSTSpecial Marine WarningHFO47 min
Jan 26, 9:15 PM HSTSpecial Marine WarningHFO55 min
Jan 27, 2:55 AM HSTSpecial Marine WarningHFO57 min
Jan 27, 6:47 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 27, 7:22 AM HSTSpecial Marine WarningHFO53 min

Nearby

Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.